Kansas, 2004

Hail in Kansas, July 19, 2004

July 19, 2004 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 19, 2:05 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 19, 2:05 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT MON JUL 19 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE TEMPERATURES FROM WEDNESDAY ONWARD AND
PRECIPITATION CHANCES TODAY AND AROUND MID WEEK.

00Z UPPER AIR MAPS SHOWING QUITE FAMILIAR PATTERN ALOFT WITH UPPER
HIGH STILL OVER EASTERN NEW MEXICO AND WESTERN RIDGE/EASTERN TROF.
WATER VAPOR LOOP INDICATING A CHANGE TO THE PATTERN HOWEVER WITH
STRONG WESTERLIES COMING EAST AROUND 45N/155W. MOISTURE FROM AROUND
700MB TO 850MB WAS FARTHER EAST THAN PREVIOUS DAYS...FROM NEAR KOMA
TO KMAF...AS LOW LEVEL RIDGE WEAKENED AND MOVED SOUTHEAST. RADAR
IMAGERY HAD SCATTERED CONVECTION FROM SOUTHEAST NEBRASKA TO
NORTHEAST KANSAS WITH MID LEVEL ISENTROPIC LIFT...MORE COVERAGE THAN
PLANNED 24 HOURS AGO.

WILL MONITOR LATEST TRENDS AS ISSUANCE TIME APPROACHES...BUT EXPECT
STORMS SCATTERED ABOUT MOST AREAS BY DAWN...SAVE PERHAPS THE FAR
WESTERN COUNTIES. SHOULD SEE A DOWNWARD TREND AS THE MORNING PASSES
WITH SKIES CLEARING FROM WEST TO EAST. 06Z ETA AND RUC SEEM TO HAVE
SOME HANDLE ON THINGS AND DIMINISH PRECIP BY NOON AS WELL. WITH
INSOLATION NOT QUITE AS GOOD...HAVE KEPT TEMPS BACK FROM WHAT
POTENTIAL 850MB TEMPS SUGGEST FOR THE EASTERN ZONES...WITH STILL
AROUND 100F WEST. AREA OF MID LEVEL LIFT AND MOISTURE SHIFTS
SOUTHEAST BY THIS EVENING...AND SHOULD KEEP ANY PRECIP OUT OF THE
CWA TONIGHT. SOUTHWEST LOW LEVEL FLOW LOOKS TO REMAIN IN PLACE FROM
TODAY THROUGH THURSDAY NIGHT...DEEPENING TO THE MID LEVELS AS RIDGE
BUILDS EAST AND FLATTENS OUT TUESDAY. THIS SHOULD LEAD TO AN EVEN
WARMER DAY...WITH MOST LOCATIONS NEAR TO SLIGHTLY ABOVE THE CENTURY
MARK. WILL LEAVE SMALL POPS GOING FOR LATE TUESDAY NIGHT BUT
CONFIDENCE NOT HIGH WITH THIS. THICKNESS RIDGE REMAINS OVER THE AREA
WEDNESDAY WITH FRONT IMPINGING SOUTH INTO THE PLAINS. COULD SEE
ANOTHER VERY HOT DAY WITH PREFRONTAL TROF NEARBY BUT SURFACE LOW
LOCATION...NOT AGREED UPON BY MODELS...COULD BE A MAJOR PLAYER IN
DETERMINATION OF HIGHEST AREA TEMPS. HAVE TRENDED UP A CATEGORY OR
SO FOR NOW. FRONT SHOULD FINALLY SINK IN WEDNESDAY NIGHT WITH
SCATTERED STORMS LOOKING TO BE A PRETTY GOOD BET HERE AND INTO
THURSDAY AND BUMPED UP POPS A BIT.

MUCH COOLER AIR STILL PROGGED TO SINK SOUTH FROM NORTHERN CANADA FOR
THE WEEKEND. TOO A QUICK LOOK AT NEW GFS...NOT QUITE AS COOL AS LAST
NIGHT/S RUN...BUT STILL NEAR ECMWF AND CMC. WILL TREND TEMPS DOWN A
FEW DEGREES MORE. CHECKED ON RECORD COOL HIGHS FOR THE WEEKEND...MID
60S TO AROUND 70...AND HAPPENED TO RUN ACROSS A CURIOUS SIMILARITY
TO THE CURRENT SITUATION IN JULY OF 1998....WHEN AREA HIGHS FROM THE
19TH TO THE 21ST WERE AROUND 100...FOLLOWED BY HIGHS IN THE LOW TO
MID 70S FROM THE 24TH TO THE 26TH...WE/LL SEE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jul 18, 3:40 PM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN JUL 18 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
440 PM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
THE NORTHEAST AND EAST CENTRAL AREAS UNTIL MID MORNING ON MONDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS OF THE AREA FROM LATE
TUESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
July 19, 2:35 AM CST
Where
Brown County, Hiawatha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405260.